Alert archive / Washington / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 11, NWS Spokane, WA
NWS Spokane, WA issued this severe thunderstorm warning at Jun 23, 2012, 6:31 PM PDT for Latah County, Nez Perce County, Idaho; Asotin County, Garfield County, Whitman County, Washington. It was in force for 44 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 23, 2012, 6:31 PM PDT (01:31 UTC)
- Expired
- Jun 23, 2012, 7:15 PM PDT
- In force
- 44 min
- Issued by
- NWS Spokane, WA
- Area
- Storm-based polygon
Counties Latah County, ID, Nez Perce County, ID, Asotin County, WA, Garfield County, WA, Whitman County, WA
The radar
The Spokane radar (KOTX), 131 km from the middle of the area, began a volume at 01:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 23, 6:37 PM PDT | HAIL 1.5 | 3 W Clarkston, WA | PUBLIC REPORT |
| Jun 23, 6:47 PM PDT | HAIL 1 | Uniontown, WA | PUBLIC REPORT |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Spokane, WA (KOTX), launched 00:00Z, 1.5 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 106 J/kg
- Mixed-layer CIN
- -16 J/kg
- Mixed-layer LCL
- 1228 m above ground
- 0-6 km bulk shear
- 60 kt
- 0-1 km storm-relative helicity
- -144 m²/s²
- 0-3 km storm-relative helicity
- -99 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.3
The text
As transmitted, in the capitals the NWS used until 2016.
400 WUUS56 KOTX 240131 SVROTX IDC057-069-WAC003-023-075-240215- /O.NEW.KOTX.SV.W.0011.120624T0131Z-120624T0215Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SPOKANE WA 631 PM PDT SAT JUN 23 2012 THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEASTERN WHITMAN COUNTY IN EASTERN WASHINGTON... THIS INCLUDES THE CITY OF PULLMAN... NORTHWESTERN NEZ PERCE COUNTY IN NORTH CENTRAL IDAHO... SOUTHWESTERN LATAH COUNTY IN THE PANHANDLE OF IDAHO... NORTHERN ASOTIN COUNTY IN SOUTHEAST WASHINGTON... THIS INCLUDES THE CITY OF CLARKSTON... EXTREME EAST CENTRAL GARFIELD COUNTY IN SOUTHEAST WASHINGTON... * UNTIL 715 PM PDT * AT 627 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR CLARKSTON HEIGHTS...OR NEAR CLARKSTON...AND MOVING NORTH AT 35 MPH. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO CLARKSTON...UNIONTOWN...COLTON AND PULLMAN PRECAUTIONARY/PREPAREDNESS ACTIONS... DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM. WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM. && LAT...LON 4676 11721 4670 11686 4624 11708 4629 11733 TIME...MOT...LOC 0130Z 198DEG 29KT 4642 11715 $$ MJF
2 follow-up statements
228
WWUS56 KOTX 240146
SVSOTX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
646 PM PDT SAT JUN 23 2012
WAC003-240155-
/O.CAN.KOTX.SV.W.0011.000000T0000Z-120624T0215Z/
ASOTIN WA-
646 PM PDT SAT JUN 23 2012
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN ASOTIN COUNTY IS
CANCELLED...
LAT...LON 4644 11721 4646 11722 4644 11723 4645 11728
4676 11721 4670 11686 4642 11703
TIME...MOT...LOC 0145Z 198DEG 29KT 4654 11710
$$
IDC057-069-WAC023-075-240215-
/O.CON.KOTX.SV.W.0011.000000T0000Z-120624T0215Z/
WHITMAN WA-NEZ PERCE ID-LATAH ID-GARFIELD WA-
646 PM PDT SAT JUN 23 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM PDT
FOR EXTREME EAST CENTRAL GARFIELD...SOUTHWESTERN LATAH...NORTHWESTERN
NEZ PERCE AND SOUTHEASTERN WHITMAN COUNTIES...
AT 640 PM PDT...THE PUBLIC REPORTED A SEVERE THUNDERSTORM PRODUCING
HALF DOLLAR SIZE HAIL. THIS STORM WAS LOCATED NEAR UNIONTOWN...OR 6
MILES NORTHWEST OF CLARKSTON...MOVING NORTH AT 35 MPH.
OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO COLTON
AND PULLMAN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.
THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE
DAMAGING HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY
AWAY FROM WINDOWS!
&&
LAT...LON 4644 11721 4646 11722 4644 11723 4645 11728
4676 11721 4670 11686 4642 11703
TIME...MOT...LOC 0145Z 198DEG 29KT 4654 11710
$$
MJF531
WWUS56 KOTX 240209
SVSOTX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
709 PM PDT SAT JUN 23 2012
IDC057-069-WAC023-075-240219-
/O.EXP.KOTX.SV.W.0011.000000T0000Z-120624T0215Z/
WHITMAN WA-NEZ PERCE ID-LATAH ID-GARFIELD WA-
709 PM PDT SAT JUN 23 2012
...THE SEVERE THUNDERSTORM WARNING FOR EXTREME EAST CENTRAL
GARFIELD...SOUTHWESTERN LATAH...NORTHWESTERN NEZ PERCE AND
SOUTHEASTERN WHITMAN COUNTIES WILL EXPIRE AT 715 PM PDT...
DOPPLER RADAR INDICATED THE STORM WAS NO LONGER SEVERE AND THE
WARNING WAS ALLOWED TO EXPIRE.
LAT...LON 4644 11721 4646 11722 4644 11723 4645 11728
4676 11721 4670 11686 4642 11703
TIME...MOT...LOC 0209Z 198DEG 29KT 4672 11701
$$
MJFWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 4:41 PM PDT, 1 hour 50 minutes earlier.
Area forecast discussion, Jun 23, 4:41 PM PDT, 1 hour 50 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPOKANE WA 441 PM PDT Sat Jun 23 2012 .SYNOPSIS... Showers and thunderstorms are expected over the Pacific Northwest and northern Rockies again today and tonight. Some of the thunderstorms could be strong and capable of producing heavy rain and gusty winds. Showers should be more scattered on Sunday and Monday, and mainly limited to the mountainous areas of the Inland Northwest. There is a good chance that Tuesday will be cool, rainy and breezy as a vigorous low pressure system moves through the region. A warming and drying trend is likely Wednesday through Saturday. && .DISCUSSION... Tonight and Sunday: Another active evening in store. Large low pressure system continues to send short waves through our area with moist southerly flow. One wave fired severe convection this morning over northeast WA. That convection died off but more is just starting to develop. SPC has this area in a slight risk for this evening. HRRR suggests that this convection will move north/east of our area in the next few hours. Meanwhile another short wave has created a line of convection that has moved into south- central WA. PDT has already warned on the storm near Walla Walla. HRRR predicts this storm to move onto the Palouse for the next couple of hours. Behind this there is still additional showers/storms over central OR that will move into our area tonight. While we will be lacking the daytime heating the continued support from aloft means that this activity probably won't just shut off with sunset. Shower activity on Monday should be confined to the northern Mountains. Thunderstorms are still a possibility but the strongest storms should be well to our north and east. RJ Sunday night through Monday: Deep upper level pressure system will continue to spin off the Northwest coastline. An upper level wave rotating around the low on Sunday will head north of the region as some short wave ridging of higher pressure moves into the region. This will result in much of the region drying out and warming up a bit for Monday. We will remain very unstable with CAPEs across eastern Washington and the Idaho Panhandle 400-800 J/KG. However, this instability will come with around 20-80 J/KG of convective inhibition (CIN). Models do not show any waves of energy moving across the region on Monday afternoon with the short wave ridging, thus I do not think we will be able to realize this convective energy. The mountains will have the best shot at some showers. The Panhandle mountains will have the easiest time to break the cap with around 20 J/KG of CIN. We may see a thunderstorm or two across these mountains, thus I left a slight chance of thunderstorms here. Monday night into Tuesday: The upper level low pressure system offshore will finally push into the region as it moves off to the northeast through Oregon and finally into British Columbia/Alberta by Tuesday night. Models continue to indicate a moist and very dynamic system as the low passes through the region. We will see an increasing chance for showers late Monday night with the bulk of the rainfall moving through during the day on Tuesday. Considering the good agreement between models and the high precipitation amounts being produced, I bumped up POPs and QPF values significantly. The Okanogan Highlands over to the northern Panhandle will likely pick up to around 0.50 to 1.0 inch Tuesday into Tuesday night. Some instability accompanying the low pressure passage may result in some thunderstorms across the eastern two- thirds of the region. Temperatures on Tuesday will be much colder with this system. /SVH Tuesday night through Saturday: Closed low will continue to exit the region as a ridge builds across the intermountain west. Tuesday night residual showers are possible, mainly along the US/Canadian border. After that, we dry out and start to warm up. There is some model discrepancy about what to do Friday and the weekend. The previous four runs of the ECMWF showed a negatively tilted trough moving across the area starting Friday afternoon. However, the latest run holds the ridge strong, and is more like the GFS. Kept some mountain showers across the north and cascades through Saturday given the uncertainty at this time. Temperatures Wednesday will start to increase, but still be several degrees below average. Then Thursday through Saturday we will see temperatures at least average, with Friday being the warmest day with temps about 5 degrees above average for this time of the year. /Nisbet && .AVIATION... 00Z TAFS: Scattered showers and thunderstorms will continue to move into and across the inland northwest through this evening. Brief MVFR/IFR conditions are possible with these showers and thunderstorms. Abundant clouds tonight should prevent the formation of widespread fog or stratus but localized MVFR cig/vis is possible. The threat of thunder will decrease after midnight, and be confined to mainly Idaho. && .PRELIMINARY POINT TEMPS/POPS... Spokane 56 76 53 81 54 62 / 60 30 10 10 30 80 Coeur d'Alene 56 76 53 82 53 61 / 70 40 10 10 30 80 Pullman 53 74 51 79 51 64 / 60 10 10 10 40 80 Lewiston 59 84 58 86 59 72 / 40 10 10 10 40 70 Colville 53 76 51 85 53 61 / 70 60 10 10 30 90 Sandpoint 55 75 49 80 51 57 / 80 60 10 20 20 90 Kellogg 53 76 53 82 52 57 / 70 30 10 20 40 90 Moses Lake 54 81 52 84 56 71 / 20 20 0 10 40 50 Wenatchee 54 78 54 81 56 68 / 30 20 0 0 40 40 Omak 52 78 50 84 54 68 / 50 60 10 10 30 80 && .OTX WATCHES/WARNINGS/ADVISORIES... ID...None. WA...None. &&
Hazardous weather outlook, Jun 23, 6:26 AM PDT, 12 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPOKANE WA 626 AM PDT SAT JUN 23 2012 IDZ001>004-026-027-WAZ037-038-241330- NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE- CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA- LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST MOUNTAINS- OKANOGAN HIGHLANDS- 626 AM PDT SAT JUN 23 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO... NORTH CENTRAL IDAHO...NORTH CENTRAL WASHINGTON AND NORTHEAST WASHINGTON. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING. THESE STORMS WILL HAVE THE POTENTIAL FOR HEAVY RAINFALL...SMALL HAIL...DANGEROUS LIGHTNING STRIKES...AND GUSTY WINDS. ISOLATED SEVERE STORMS ARE POSSIBLE CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF QUARTERS AND STRONG WINDS. HEAVY RAIN FROM THUNDERSTORMS MAY CAUSE FLOODING ON CREEKS AND RIVERS ALREADY RUNNING HIGH. PLEASE CONTINUE TO MONITOR THE FORECAST FOR FUTURE UPDATES. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. WAZ042-241330- EAST SLOPES NORTHERN CASCADES- 626 AM PDT SAT JUN 23 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL WASHINGTON. .DAY ONE...TODAY AND TONIGHT THERE IS POTENTIAL FOR SCATTERED THUNDERSTORMS THIS AFTERNOON AND EVENING. THESE STORMS WILL HAVE THE POTENTIAL FOR HEAVY RAINFALL AND SMALL HAIL. HEAVY RAIN FROM THUNDERSTORMS MAY CAUSE FLOODING ON CREEKS AND RIVERS ALREADY RUNNING HIGH. PLEASE CONTINUE TO MONITOR THE FORECAST FOR FUTURE UPDATES. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. WAZ031>036-041-043-044-241330- NORTHEAST BLUE MOUNTAINS-LOWER GARFIELD AND ASOTIN COUNTIES- WASHINGTON PALOUSE-MOSES LAKE AREA-UPPER COLUMBIA BASIN- SPOKANE AREA-WENATCHEE AREA-OKANOGAN VALLEY-WATERVILLE PLATEAU- 626 AM PDT SAT JUN 23 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL WASHINGTON...EAST CENTRAL WASHINGTON...NORTH CENTRAL WASHINGTON... NORTHEAST WASHINGTON AND SOUTHEAST WASHINGTON. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING. THESE STORMS WILL HAVE THE POTENTIAL FOR HEAVY RAINFALL...SMALL HAIL...AND GUSTY WINDS. HEAVY RAIN FROM THUNDERSTORMS MAY CAUSE RISES ON CREEKS AND STREAMS. PLEASE CONTINUE TO MONITOR THE FORECAST FOR FUTURE UPDATES. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jun 23, 2:14 PM PDT, 4 hours 17 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPOKANE WA 214 PM PDT SAT JUN 23 2012 WAZ034-035-232200- LINCOLN WA-GRANT WA-ADAMS WA- 214 PM PDT SAT JUN 23 2012 THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... EASTERN GRANT COUNTY IN CENTRAL WASHINGTON WESTERN ADAMS COUNTY IN EAST CENTRAL WASHINGTON SOUTHWESTERN LINCOLN COUNTY IN EAST CENTRAL WASHINGTON UNTIL 300 PM PDT AT 211 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR OTHELLO..MOVING NORTH AT 55 MPH. HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOCATIONS IMPACTED INCLUDE... WARDEN... MOSES LAKE... LAT...LON 4754 11932 4741 11863 4676 11906 4678 11929 TIME...MOT...LOC 2114Z 195DEG 46KT 4691 11913 SB
Local storm report, Jun 23, 3:33 PM PDT, 2 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
333 PM PDT SAT JUN 23 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0324 PM HAIL 12 SSE LA CROSSE 46.65N 117.78W
06/23/2012 E0.50 INCH WHITMAN WA PUBLIC
&&
JLLocal storm report, Jun 23, 3:46 PM PDT, 2 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
346 PM PDT SAT JUN 23 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 PM HAIL 13 NW POMEROY 46.61N 117.79W
06/23/2012 E0.88 INCH GARFIELD WA PUBLIC
PUBLIC REPORT
&&
JLLocal storm report, Jun 23, 4:46 PM PDT, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
446 PM PDT SAT JUN 23 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1015 AM HAIL 4 NW RUBY 48.56N 117.35W
06/23/2012 E1.00 INCH PEND OREILLE WA PUBLIC
PUBLIC REPORT
1020 AM HAIL 6 NNW RUBY 48.60N 117.34W
06/23/2012 E1.00 INCH PEND OREILLE WA PUBLIC
PUBLIC REPORT
&&
JLSpecial weather statement, Jun 23, 6:06 PM PDT, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
606 PM PDT SAT JUN 23 2012
WAZ031-032-240130-
GARFIELD WA-ASOTIN WA-
606 PM PDT SAT JUN 23 2012
THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
ASOTIN COUNTY IN SOUTHEAST WASHINGTON
EAST CENTRAL GARFIELD COUNTY IN SOUTHEAST WASHINGTON
UNTIL 630 PM PDT
AT 559 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 19 MILES SOUTHWEST OF CLARKSTON..MOVING NORTHEAST
AT 20 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.
LOCATIONS IMPACTED INCLUDE...
RURAL NORTHERN ASOTIN COUNTY...
RURAL EASTERN GARFIELD COUNTY...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
LAT...LON 4613 11740 4655 11740 4651 11723 4647 11723
4642 11720 4643 11716 4642 11710 4643 11706
4642 11703 4635 11707 4634 11702 4627 11698
4608 11715
TIME...MOT...LOC 0105Z 216DEG 19KT 4620 11721
MJFThe office that day
Everything else NWS Spokane, WA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 23, 6:52 PM PDT | Severe Thunderstorm Warning | OTX | Latah, Nez Perce | 20 min |
| Jun 24, 3:29 AM PDT | Special Weather Statement | OTX | Bonner | 61 min |
| Jun 24, 4:32 AM PDT | Severe Thunderstorm Warning | OTX | Bonner, Boundary | 43 min |
| Jun 24, 5:19 AM PDT | Special Weather Statement | OTX | Boundary | 26 min |
| Jun 23, 6:06 PM PDT | Special Weather Statement | OTX | Asotin | 24 min |
Nearby
Severe Thunderstorm Warnings in Washington, 2012Severe Thunderstorm Warnings in Idaho, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.